Iowa, 2014

Hail in Iowa, April 27 to 28, 2014

April 27 to 28, 2014 · NWS OAX · 2 events in 2 counties and zones

Isolated to scattered thunderstorms moved across western Iowa on Sunday morning April 27th, and again developed along a nearly stationary boundary on Monday afternoon April 28th. Some of these storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated to scattered thunderstorms moved across western Iowa on Sunday morning April 27th, and again developed along a nearly stationary boundary on Monday afternoon April 28th. Some of these storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:26 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 5:26 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
626 AM CDT SUN APR 27 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 401 AM CDT SUN APR 27 2014

SEVERE THUNDERSTORM POTENTIAL TODAY AND THIS EVENING IS THE PRIMARY
FORECAST CONCERN. ALL MODES OF SEVERE ARE POSSIBLE...INCLUDING LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

WELL-ESTABLISHED CAP HELD CONVECTION IN CHECK ACROSS MOST OF THE
REGION SATURDAY AFTERNOON AND EVENING. HOWEVER THAT CAP IS ERODING
THIS MORNING AS UPPER TROUGH HAS BEGUN TO EMERGE FROM THE ROCKIES.
SURFACE DEW POINTS IN THE 50S HAD FINALLY WORKED INTO EASTERN NEBRASKA
SATURDAY EVENING...AND THIS MORNING LOWER 60S DEW POINTS WERE
ADVECTING NORTH FROM CENTRAL/EASTERN KANSAS. SURFACE LOW WAS NOTED
IN NORTHWEST NEBRASKA THIS MORNING...AND IS EXPECTED TO DEVELOP
SOUTH AS UPPER LOW ROTATES INTO WESTERN KANSAS LATER TODAY.
SURFACE WARM FRONT WAS ANALYZED FROM LOW THROUGH SOUTHEAST
NEBRASKA... SEPARATING UPPER 50S DEW POINTS TO THE SOUTH AND LOWER
50S TO THE NORTH. THIS BOUNDARY IS EXPECTED TO REMAIN QUASI-
STATIONARY MUCH OF THE DAY AND WILL PROVIDE LOW LEVEL HELICITY FOR
POTENTIAL TORNADIC STORMS LATER TODAY.

FOR EARLY THIS MORNING...AREA OF CONVECTION HAS FINALLY SPROUTED IN
SOUTH CENTRAL AND SOUTHEAST KANSAS WHEN MID LEVEL SHORTWAVE/MCV
MOVED OVER THAT REGION UNDER INCREASINGLY DIFFLUENT FLOW ALOFT AHEAD
OF APPROACHING TROUGH/LOW. THESE SCATTERED STORMS ARE EXPECTED TO
LIFT NORTH AND AFFECT SOUTHEAST NEBRASKA AND PERHAPS SOUTHWEST IOWA
NEAR AND AFTER DAYBREAK. MOST-UNSTABLE CAPES ARE IN THE 1500-2000
J/KG RANGE IN KANSAS...AND WILL MOVE OVER OUR SOUTHEAST WITH
STORMS THIS MORNING. THIS DEGREE OF INSTABILITY ALONG WITH MODEST
BULK SHEAR NEAR 35KT SUGGESTS SOME LARGE HAIL WILL BE POSSIBLE
EARLY.

FROM MID MORNING INTO THE EARLY AFTERNOON...WITH UPPER LOW EMERGING
INTO THE PLAINS...STRONG MID LEVEL FLOW WILL OVERSPREAD KANSAS AND
EASTERN NEBRASKA...EFFECTIVELY INCREASING BULK SHEAR TO OR ABOVE
50KT BY NOON. COOLING ALOFT OVER INCREASING LOW LEVEL MOISTURE
WILL ERODE LOW LEVEL CONVECTIVE INHIBITION...MEANING STORMS WILL
GRADUALLY TRANSITION TOWARD SURFACE-BASED WITH DAMAGING WINDS AND
POSSIBLE TORNADOES BECOMING MORE LIKELY. AXIS OF MOISTURE/CAPE IS
FORECAST TO SPREAD NORTHWEST ALONG WARM FRONT WITH TIME BY LATE
MORNING WITH FLOW AROUND SURFACE/UPPER LOWS...SPREADING SEVERE
THREAT FROM SOUTHEAST NEBRASKA TOWARD CENTRAL NEBRASKA. THIS AREA
OF CONVECTION WILL LIFT NORTH AND NORTHEAST WITH TIME IN THE EARLY
AFTERNOON...MOVING FARTHER AWAY FROM WARM FRONT...SO HAIL WILL BE
THE MOST LIKELY SEVERE MODE AT THAT TIME IN NORTHEAST NEBRASKA
INTO WEST CENTRAL IOWA.

FROM MID AFTERNOON INTO THE EVENING...A COUPLE OF FACTORS WILL COME
INTO PLAY FOR SEVERE DURING THIS TIME. WARM FRONT IS EXPECTED TO
BEGIN LIFTING NORTH AS DRYLINE BEGINS TO PUSH INTO SOUTHEAST
NEBRASKA. SOUTHERLY BULK SHEAR VECTORS OF 45 TO 50KT WILL OVERSPREAD
ALL OF THE CWA. MEANWHILE BACKED SURFACE FLOW NEAR AND NORTH OF WARM
FRONT WILL PROVIDE NEARLY PERPENDICULAR ASPECT TO SHEAR
VECTORS...SUGGESTING DISCRETE SUPERCELLS ARE LIKELY. 0-1KM STORM
RELATIVE HELICITY SHOULD EXCEED 250 NEAR AND NORTH OF WARM FRONT AS
WELL. MORNING CONVECTION COULD BE A NEGATIVE FACTOR DEPENDING ON
AREAL COVERAGE AND DURATION. SOME MESOSCALE MODELS SUGGEST FIRST
WAVE OF CONVECTION WILL LIFT NORTH EARLY ENOUGH IN THE AFTERNOON TO
ALLOW SOME RECOVERY OF INSTABILITY AHEAD OF DRYLINE...AND FIRE
SECOND LINE OF CONVECTION. THIS SEEMS REASONABLE GIVEN MORNING
CONVECTION TIED TO EJECTING SHORTWAVE AND INCREASED LOW LEVEL
CONVERGENCE ALONG DRYLINE. STORMS THAT DEVELOP ALONG DRYLINE SHOULD
RACE NORTHEAST AND MOVE ACROSS WARM FRONT WHERE IT WILL INTERACT
WITH ABOVE-MENTIONED LOW LEVEL SHEAR/HELICITY...INCREASING TORNADIC
POTENTIAL. EXACTLY WHERE THAT BOUNDARY WILL BE IS STILL IN QUESTION
WITH EXPECTED EARLY CONVECTION...BUT BEST ESTIMATE NOW IS ALONG A
FREMONT TO OMAHA AND RED OAK LINE BY 7PM. HOWEVER SEVERAL LOW LEVEL
BOUNDARIES ARE LIKELY TO BE IN PLACE THAT COULD PROVIDE INCREASED
LOCALIZED HELICITY FOR AT LEAST BRIEF TORNADOES. EXPECT ALL
CONVECTION TO BE LIFTING NORTH AND NORTHEAST OF THE CWA BY LATE
EVENING AND EARLY MONDAY MORNING...LEAVING MOST OF THE AREA DRY
AFTER MIDNIGHT.

BEYOND TONIGHT...UPPER LOW WILL GRADUALLY WORK EAST INTO CENTRAL OR
EASTERN NEBRASKA BY MONDAY AFTERNOON. SCATTERED SHOWERS AND POSSIBLY
SOME ISOLATED THUNDER WILL BE POSSIBLE GENERALLY NORTH AND NORTHWEST
OF THIS LOW...FOCUSING MOST OF THIS ACTIVITY OVER OUR NORTHERN CWA
AND INTO CENTRAL NEBRASKA. BY TUESDAY UPPER LOW WILL SHIFT INTO
CENTRAL IOWA...WITH INCREASED CHANCE FOR SHOWERS ROTATING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA. WILL MAINTAIN LIKELY RAIN
CHANCES THEN. MUCH COOLER TEMPERATURES GENERALLY IN THE 50S WITH
GUSTY NORTH OR NORTHWEST WINDS WILL ACCOMPANY THIS ACTIVITY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 401 AM CDT SUN APR 27 2014

UPPER LOW IS EXPECTED TO DRIFT EAST AND NORTHEAST WITH TIME INTO MID
WEEK...WITH A FEW SHORTWAVES ROTATING THROUGH THE PLAINS ON THE
BACK SIDE OF LOW...PROVIDING CONTINUED CHANCES FOR SHOWERS IN OUR
AREA. WILL HAVE AT LEAST SMALL CHANCES INTO THURSDAY BEFORE LOW IS
FAR ENOUGH EAST. THEN NORTHWEST MID LEVEL FLOW WILL REMAIN OVER
THE MIDDLE OF THE COUNTRY INTO SATURDAY...KEEPING TEMPERATURES ON
THE COOL SIDE...MAINLY IN THE 60S. THERE COULD BE ANOTHER SHOT AT
LIGHT SHOWERS FRIDAY OR SATURDAY AS WAVES DROP THROUGH THE
FLOW...BUT MODEL CONSISTENCY WILL HAVE TO INCREASE BEFORE
INSERTING RAIN CHANCES THEN.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 622 AM CDT SUN APR 27 2014

SCATTERED THUNDERSTORMS MOVING INTO THE TAF SITES TODAY WILL BE
THE MAIN AVIATION ISSUE AS A POTENT SPRING STORM SYSTEM MOVES EAST
ACROSS THE AREA. PREVAILING SOUTHEAST SFC WINDS ARE EXPECTED
AROUND 15 TO 20 KTS WITH GUSTS TO NEAR 30 KTS THROUGH THE
AFTERNOON. AS TSTMS ROLL THROUGH...SITES MAY GO DOWN TO MVFR TO
EVEN IFR WITH VARIABLE WIND GUSTS POSSIBLE. AS THE SYSTEM MOVES IN
ON KOFK LATE IN THE TAF PERIOD...SFC WINDS WILL TURN TO THE
NORTHWEST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...KERN
Hazardous weather outlook, Apr 27, 10:26 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1126 AM CDT SUN APR 27 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1126 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF
SOUTHWEST IOWA BY EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS MAY
DEVELOP THIS AFTERNOON ACROSS THE REST OF THE OUTLOOK AREA. IF
THUNDERSTORMS DO OCCUR FAVORABLE SHEAR AND INSTABILITY INDICATE
ISOLATED SEVERE WEATHER IS POSSIBLE. THE MAIN THREATS WITH ANY
STORMS TODAY WOULD BE LARGE HAIL AND GUSTY WINDS. THE SEVERE
WEATHER THREAT IS EXPECTED TO END BY 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Local storm report, Apr 27, 8:59 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
959 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             HUMBOLDT                40.17N 95.94W
04/27/2014  E0.88 INCH       RICHARDSON         NE   PUBLIC

&&

JB
Special weather statement, Apr 27, 9:16 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1016 AM CDT SUN APR 27 2014

IAZ069-079-090-NEZ053-067-271545-
FREMONT IA-MILLS IA-POTTAWATTAMIE IA-CASS NE-SARPY NE-
1016 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR MILLS...NORTHWESTERN FREMONT...
SOUTHWESTERN POTTAWATTAMIE...NORTHEASTERN SARPY AND NORTHEASTERN CASS
COUNTIES UNTIL 1045 AM CDT...

AT 1016 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF PACIFIC JUNCTION...OR 30 MILES SOUTHEAST OF OMAHA...
MOVING NORTH AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...PLATTSMOUTH...GLENWOOD...MALVERN...TREYNOR...PACIFIC
JUNCTION...MACEDONIA...OFFUTT AFB...TABOR...SILVER CITY...THURMAN...
HENDERSON...RANDOLPH...HASTINGS...LAKE MANAWA STATE PARK AND OLD TOWN
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4076 9560 4084 9591 4130 9586 4134 9556
      4119 9538
TIME...MOT...LOC 1516Z 195DEG 40KT 4088 9573

MAYES
Local storm report, Apr 27, 10:03 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1103 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       2 S NEBRASKA CITY       40.65N 95.86W
04/27/2014  M1.13 INCH       OTOE               NE   AWOS

            0.90 BETWEEN 1000 AND 1100AM.

&&

LANDSVORK
Local storm report, Apr 27, 10:12 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1112 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST 1 S NORFOLK             42.02N 97.42W
04/27/2014  M52 MPH          MADISON            NE   ASOS

&&

LANDSVORK
Local storm report, Apr 27, 10:30 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT SUN APR 27 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     5 NE FARRAGUT           40.77N 95.41W
04/27/2014  M58 MPH          FREMONT            IA   AWOS

            AWOS STATION SHENANDOAH AIRPORT /SDA/

&&

NWS OMAHA/VALLEY NE
IRIS SYSTEM
Special weather statement, Apr 27, 10:47 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1147 AM CDT SUN APR 27 2014

IAZ056-069-079-080-091-271700-
PAGE IA-SHELBY IA-MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
1147 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MILLS...SOUTHEASTERN
SHELBY...PAGE...MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES
UNTIL 1200 PM CDT...

AT 1147 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF RED OAK TO
7 MILES EAST OF COIN...AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED OAK...CLARINDA...VILLISCA...ESSEX...STANTON...ELLIOTT...COIN...
COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...GRANT...YORKTOWN...
COBURG...BLANCHARD...HEPBURN AND VIKING LAKE STATE PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4058 9523 4108 9541 4156 9505 4151 9504
      4147 9511 4140 9516 4116 9516 4116 9493
      4057 9492
TIME...MOT...LOC 1647Z 211DEG 45KT 4109 9527 4064 9510

BOUSTEAD

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pottawattamie

When
April 27, 11:18 AM CST
Where
Pottawattamie County, 12.97 mi NE of Kemling
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
41.230, -95.180

Hail, Shelby

When
April 28, 12:00 PM CST
Where
Shelby County, 1.24 mi SE of Harlan
Measured
0.75 in hail
Reported by
Public
Coordinates
41.640, -95.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504810, 504809.